Alert archive / Tennessee / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 70, NWS Nashville, TN

March 21, 2017Bedford County, Marshall County, Rutherford County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Mar 21, 2017, 4:30 PM CDT for Bedford County, Marshall County, Rutherford County, Tennessee. It was in force for 45 min. 13 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 21, 2017, 4:30 PM CDT (21:30 UTC)
Expired
Mar 21, 2017, 5:15 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bedford County, TN, Marshall County, TN, Rutherford County, TN

The radar

The Nashville radar (KOHX), 60 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 21, 4:31 PM CDTHAIL 112 Nw Shelbyville, TNUNIONVILLE
Mar 21, 4:42 PM CDTTSTM WND DMG7 E Eagleville, TNSEVERAL TREES DOWN IN ROCKVALE
Mar 21, 4:42 PM CDTHAIL 17 E Eagleville, TNPHOTOS SHOW QUARTER SIZE HAIL IN ROCKVALE
Mar 21, 4:47 PM CDTTSTM WND DMG15 S Murfreesboro, TNROOF DAMAGE TO ELEMENTARY SCHOOL
Mar 21, 4:47 PM CDTTSTM WND DMG9 Nnw Bell Buckle, TNROOF AND SIDING TO DAMAGE TO HOMES AND TREES DOWN NEAR CHRISTIANA
Mar 21, 4:48 PM CDTTSTM WND DMG4 Sw Murfreesboro, TNTREE FELL ON A HOUSE ON CASON LANE CAUSING MAJOR DAMAGE TO THE HOME
Mar 21, 4:50 PM CDTTSTM WND DMG3 Ssw Murfreesboro, TNTHREE POWER POLES WERE SNAPPED ON BARFIELD ROAD
Mar 21, 4:50 PM CDTTSTM WND DMG3 Sw Murfreesboro, TNSEVERAL TREES SNAPPED NEAR WORLD OUTREACH CHURCH ON HIGHWAY 99
Mar 21, 4:50 PM CDTTSTM WND DMG9 S Murfreesboro, TNROOF BLOWN OFF CHRISTIANA ELEMENTARY SCHOOL
Mar 21, 4:53 PM CDTTSTM WND DMG2 S Murfreesboro, TNTRACTOR TRAILER BLOWN ONTO CAR AT I-24/HIGHWAY 231
Mar 21, 4:53 PM CDTTSTM WND DMGWartrace, TNTREE DOWN NEAR WARTRACE
Mar 21, 4:57 PM CDTTSTM WND DMG8 Se Murfreesboro, TNROOF REPORTEDLY BLOWN OFF HOME ON LYTLE CREEK ROAD
Mar 21, 5:00 PM CDTHAIL 15 Sse Murfreesboro, TNQUARTER SIZE AND LARGER HAIL WAS REPORTED ON MANCHESTER PIKE NEAR MURFREESBORO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 13 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 21, 2:33 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.5 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2017-03-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 215 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2017-03-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
215 J/kg
Mixed-layer CIN
-332 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
207 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

892 
WUUS54 KOHX 212130
SVROHX
TNC003-117-149-212215-
/O.NEW.KOHX.SV.W.0070.170321T2130Z-170321T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
430 PM CDT TUE MAR 21 2017

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northeastern Marshall County in Middle Tennessee...
  Southern Rutherford County in Middle Tennessee...
  Northern Bedford County in Middle Tennessee...

* Until 515 PM CDT

* At 430 PM CDT, a severe thunderstorm was located 9 miles southeast
  of Spring Hill, or 13 miles east of Columbia, moving east at 45
  mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Murfreesboro, Shelbyville, Chapel Hill, Wartrace, Eagleville, Bell
  Buckle, Rover, Christiana, Deason, Rockvale, Unionville and
  Fosterville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3553 8671 3579 8666 3580 8665 3579 8661
      3581 8662 3582 8662 3583 8619 3570 8621
      3571 8622 3569 8625 3550 8624
TIME...MOT...LOC 2130Z 268DEG 39KT 3565 8681 

HAIL...1.00IN
WIND...60MPH
 
$$

Barnwell

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 21, 3:01 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 21, 3:01 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
301 PM CDT Tue Mar 21 2017

.DISCUSSION...

Convective complex dropping ese across KY and now into nw TN. This
activity is currently reaching into our far western counties at
this time. Frontal boundary is located w-e across central
portions the mid state, just south of I-40. As the series of
impulses upstream moves closer to the boundary location, storms
will become stronger and will amplify the hail threat. Mid level
lapse rates are around 8C to 8.5 C across much of the area, with
elevated instability extending north of the boundary. Shear levels
increase, especially south of the boundary so will taylor zones
to reflect the lg hail threat north, and the lg hail and scattered
wind threat south. A severe tstm watch was issued in the last 15
min and it includes all but the northern tier of our county
warning area. The system looks to be rather progressive although
there are some weaker impulses behind it which could bring some
additional showers late tonight. Otw, the timeframe for the severe
threat looks like now through around 7 pm. Hrrr concurs with that
timeframe.

Moving on, aforementioned frontal boundary will continue to move
southward and will be well into the deep south by sunrise. A cooler
and drier day is expected for Wednesday. After lows of near 40,
highs will top out in the 55 to 60 degree range.

A return flow will begin to set up on Thursday and Friday, but upper
ridging will keep conditions dry. A warmup, however, will commence
and we will be back up into the 60s on Thursday.

In the ext fcst, The weather pattern will become more active with a
series of lows moving eastward through the period. The best chances
for rain will be Sat nt and Monday. As for any tstm or severe
potential, 850 mb speeds increase Sat nt with instabilities being
more favorable on Mon. Cannot rule out strong to severe tstms
potential for either time as the mid level jet is in place.

For the ext temps, southerly moist flow to prevail so we will see
temps that are a good 10 to 15 degrees above normal. This equates to
lows in the 50s, and highs in the 70s.

Will go ahead and issue the zones early. This will reflect the
current svr tstm watch. I will also include a pre evening period due
to the progressiveness of the system.

&&

.AVIATION...
18Z TAF DISCUSSION.

Mostly VFR, but with a boundary sitting across Middle TN, a very
small cloud deck has developed between KCKV and KBNA and has given
KBNA some BKN MVFR cigs. I think there is a good chance that this
deck works its way up to KCKV, so I've prevailed it in the next
couple of hours.

The bigger story will be the line of TS that will push through and
likely affect all 3 terminal later this afternoon and evening.
Have tried to time out the activity with the latest hi-res
guidance, but we can expect IFR cigs/vis with the line.

Conditions will improve rather quickly this evening but as the
front sags into Middle TN, northerly wind gusts will pick up
tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      42  57  42  66  50 /  60  10   0   0  10
Clarksville    38  55  38  64  50 /  50  10  10  10  10
Crossville     41  54  38  58  45 /  60  10  10   0  10
Columbia       45  58  44  65  50 /  70  10  10   0  10
Lawrenceburg   45  59  44  65  50 /  70  10  10   0  10
Waverly        42  56  42  65  52 /  60  10  10  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......21
AVIATION........21
Hazardous weather outlook, Mar 21, 5:05 AM CDT, 11 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
505 AM CDT Tue Mar 21 2017

TNZ005>011-023>034-056>066-075-077>080-093>095-221015-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
505 AM CDT Tue Mar 21 2017

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

There is a slight risk (level 2 out of 5) for severe thunderstorms
across southern Middle Tennessee this afternoon and evening,
generally along and south of the I-40 corridor.

A cold front will shift south to near I-40 by midday, with
scattered showers and thunderstorms expected to develop along and
south of the front this afternoon and continue into the evening.
Large hail and damaging winds will be possible in the strongest
storms, along with heavy rainfall and localized flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong thunderstorms will be possible on Saturday as another cold
front shifts from west to east across Middle Tennessee.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be need this afternoon into this evening.

Shamburger

In the hours before

Local storm report, Mar 21, 3:44 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
344 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0343 PM     HAIL             5 W WAYNESBORO          35.32N  87.85W
03/21/2017  E1.00 INCH       WAYNE              TN   EMERGENCY MNGR

            CLIFTON TURNPIKE

&&

EVENT NUMBER OHX1700261

ROSE
Local storm report, Mar 21, 3:59 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
359 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     HAIL             LEWISBURG               35.45N  86.79W
03/21/2017  E1.00 INCH       MARSHALL           TN   TWITTER

            SPRING PLACE RD.

&&

EVENT NUMBER OHX1700262

ROSE
Local storm report, Mar 21, 4:02 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
402 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             13 NNE LAWRENCEBURG     35.42N  87.25W
03/21/2017  E1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

            US-43 NEAR LAWRENCE/MAURY CO. LINE AT SUMMERTOWN

&&

EVENT NUMBER OHX1700263

ROSE
Local storm report, Mar 21, 4:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
416 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     TSTM WND DMG     LAWRENCEBURG            35.25N  87.34W
03/21/2017                   LAWRENCE           TN   EMERGENCY MNGR

            18 DIAMETER TREE DOWN ON MT. ARIAT RD. ON NORTH SIDE OF
            LAWRENCEBURG

&&

EVENT NUMBER OHX1700264

ROSE
Local storm report, Mar 21, 4:19 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
419 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0418 PM     HAIL             3 W LAWRENCEBURG        35.25N  87.39W
03/21/2017  E1.00 INCH       LAWRENCE           TN   EMERGENCY MNGR

            NUMEROUS REPORTS OF QUARTER-SIZE HAIL FROM 3 MILES WEST
            OF LAWRENCEBURG TO NORTH OF ETHRIDGE

&&

EVENT NUMBER OHX1700265

ROSE
Local storm report, Mar 21, 4:23 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
423 PM CDT TUE MAR 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             3 W LEWISBURG           35.45N  86.84W
03/21/2017  E1.00 INCH       MARSHALL           TN   TRAINED SPOTTER

&&

EVENT NUMBER OHX1700266

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 20, 7:14 PM CDTSpecial Weather StatementOHXRutherford, Williamson, Wilson46 min
Mar 20, 7:41 PM CDTSpecial Weather StatementOHXBedford, Cannon, Coffee, DeKalb, Rutherford, Van Buren and 2 more49 min
Mar 20, 8:30 PM CDTSpecial Weather StatementOHXCoffee, Grundy, Van Buren45 min
Mar 21, 2:43 PM CDTSevere Thunderstorm WarningOHXHickman, Humphreys, Perry47 min
Mar 21, 3:02 PM CDTSpecial Weather StatementOHXBedford, Marshall43 min
Mar 21, 3:14 PM CDTSevere Thunderstorm WarningOHXLewis, Perry, Wayne46 min
Mar 21, 3:15 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury45 min
Mar 21, 3:21 PM CDTSevere Thunderstorm WarningOHXLawrence, Wayne39 min
Mar 21, 3:25 PM CDTSevere Thunderstorm WarningOHXLawrence, Lewis, Perry, Wayne39 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury49 min
Mar 21, 3:26 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury49 min
Mar 21, 3:33 PM CDTSpecial Weather StatementOHXCheatham42 min
Mar 21, 3:35 PM CDTAreal Flood AdvisoryOHXGiles, Marshall, Maury3 hr
Mar 21, 3:47 PM CDTFlash Flood WarningOHXMarshall, Maury3 hr
Mar 21, 3:53 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury37 min
Mar 21, 3:58 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Wayne35 min
Mar 21, 4:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury45 min
Mar 21, 4:07 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury, Rutherford, Williamson38 min
Mar 21, 4:11 PM CDTAreal Flood AdvisoryOHXHickman3 hr
Mar 21, 4:20 PM CDTSevere Thunderstorm WarningOHXBedford, Giles, Marshall, Maury40 min
Mar 21, 4:39 PM CDTSpecial Weather StatementOHXGiles36 min
Mar 21, 4:42 PM CDTSevere Thunderstorm WarningOHXRutherford, Wilson33 min
Mar 21, 5:00 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Rutherford, Warren30 min
Mar 21, 5:07 PM CDTSpecial Weather StatementOHXCoffee, Grundy38 min
Mar 21, 5:22 PM CDTSpecial Weather StatementOHXGiles, Lawrence38 min
Mar 21, 5:29 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, DeKalb, Grundy, Van Buren, Warren and 1 more46 min
Mar 21, 6:14 PM CDTSevere Thunderstorm WarningOHXCumberland, Van Buren, Warren, White19 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.